Georgia, 2013

Flood in Georgia, May 7, 2013

May 7, 2013 · NWS FFC · 1 event in 1 county or zone

Previous heavy rain and flash flooding on May 4th and 5th caused minor flooding on the Oostanaula River and its associated tributaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Previous heavy rain and flash flooding on May 4th and 5th caused minor flooding on the Oostanaula River and its associated tributaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 7, 6:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 7, 6:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 PM EDT TUE MAY 7 2013

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
MAIN FORECAST CONCERN IN THE SHORT TERM IS ASSOCIATED WITH SOME
LINGERING MOISTURE AND WEAK VORT MAXS ROTATING AROUND THE PERSISTENT
UPPER LOW CURRENTLY SITUATED ACROSS THE CAROLINAS. SO FAR THIS
AFTERNOON...IT HAS ALLOWED FOR ENHANCED CU FIELD DEVELOPMENT AND
SOME ISOLATED SHOWERS AND STORMS JUST EAST OF THE CWA. THERE IS
ENOUGH ELEVATED INSTABILITY TO MAINTAIN THE LOW END CHANCE FOR
ISOLATED THUNDERSTORMS MAINLY ACROSS PORTIONS OF THE EAST THROUGH
THE REST OF TODAY.

FOR TONIGHT...POPS SHOULD BE ON THE DECREASE ACROSS THE NORTHEAST.
WITH GUIDANCE LIKELY UNDERDOING THE SFC MOISTURE PRESENT FROM RECENT
RAINFALL...THERE IS A GOOD CHANCE FOR FOG DEVELOPMENT UNDER THE CALM
TO LIGHT WINDS IN THE EARLY MORNING HOURS. GUIDANCE IS IN GENERAL
AGREEMENT WITH SOME LOW LEVEL MOISTURE ADVECTING INTO THE FAR
NORTHERN PORTION NEAR 12Z. SHORT RANGE ENSEMBLE RESTRICTED VSBY
PROBS AND RUC CONDENSATION PRESSURE DEFICIT SUPPORT THE GREATEST
CHANCE FOR MORE WIDESPREAD FOG DEVELOPMENT TO BE IN THE FAR NORTH OR
NORTHWEST. CONFIDENCE IS LOW AT THIS POINT ON DENSE FOG DEVELOPMENT
AND WILL MENTION PATCHY FOG AREA-WIDE FOR NOW.

AS UPPER LOW FINALLY BEGINS ITS EXIT NEWD AND WEAK RIDGING
TEMPORARILY BUILDS IN...HAVE TRENDED POPS TO MAINLY BE FOCUSED IN
THE FAR NORTH AND NORTHEAST THROUGH WEDNESDAY NIGHT. FORECAST
MUCAPE VALUES SUGGEST ISOLATED THUNDERSTORM DEVELOPMENT IS
POSSIBLE AGAIN DURING THE AFTERNOON WEDNESDAY.

FOR TEMPS...A GENERAL BLEND IN THE SHORT TERM GUIDANCE LOOKED
REASONABLE AS THE FORECAST AREA SHOULD CONTINUE A GRADUAL WARM-UP
AHEAD OF THE NEXT SYSTEM DURING THE WEEKEND.

BAKER

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HAVE MADE NO CHANGES TO THE EXTENDED. MODELS AGREE O BRIEF BREAK
FOR MUCH OF THE CWA WEDNESDAY NIGHT INTO THURSDAY WITH RAIN
CHANCES INCREASING AGAIN ON FRIDAY. SERIES OF SHORT WAVES SHOULD
KEEP CHANCE OF RAIN ACROSS THE FORECAST AREA THROUGH SUNDAY...WITH
DRYING SUNDAY INTO MONDAY WITH PASSAGE OF A SURFACE FRONT. HAVE
INCLUDED THE PREVIOUS LONG TERM DISCUSSION BELOW.

41

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
/ISSUED AT 411 AM EDT TUE MAY 7 2013/
BY WEDNESDAY NIGHT...PESKY UPPER LOW MOVES UP OVER THE MID
ATLANTIC STATES...WITH RESIDUAL MOISTURE ACROSS NORTH AND
NORTHEAST GEORGIA. BRIEF REPRIEVE EXPECTED ACROSS THE REMAINING
CWA THURSDAY INTO FRIDAY AHEAD OF THE NEXT BATCH OF RAIN. EXTENDED
MODELS STILL SHOWING COMBINATION OF ENHANCED MOISTURE FROM DEEP
SOUTHERLY FLOW AND SERIES OF UPPER LEVEL DISTURBANCES WILL BRING
BACK TO THE STATE BY FRIDAY AHEAD OF FRONT PUSHING THROUGH THE
STATE OVER THE WEEKEND. HAVE OPTED TO INCREASE POPS SLIGHTLY
FRIDAY...WITH GOOD CHANCE NORTH WITH SLIGHT CHANCE THROUGH THE
METRO AREA. HAVE CONTINUED WITH INCREASING TREND INTO SATURDAY
WITH LIKELY POPS NORTH AND GOOD CHANCE ACROSS MUCH OF THE REST OF
THE AREA. THUNDERSTORMS LOOK TO BE LIKELY WITH THIS EVENT WITH
GOOD MODEL AGREEMENT WITH THE INSTABILITY...ESPECIALLY SATURDAY.
MODELS CONTINUE TO DIFFER ON THE AMOUNT OF QPF EXPECTED FRIDAY
THROUGH SUNDAY...WITH THE WETTER ECMWF SHOWING LARGE PORTION OF
WESTERN GEORGIA COULD SEE 0.75 TO 1.25 INCHES WITH ISOLATED HIGHER
AMOUNTS...AND THE GFS SHOWING NORTH GEORGIA COULD SEE WIDESPREAD
0.5 INCHES...WITH PORTIONS OF NORTHWEST GEORGIA SEEING UP TO AN
INCH. HAVE GENERALLY GONE WITH THE GFS SOLUTION FOR QPF...WHICH
MAY BE WISHFUL THINKING AFTER THIS VERY WET WEEKEND ACROSS THE
STATE.

NEAR NORMAL TEMPERATURES ARE EXPECTED WEDNESDAY AND THURSDAY
MORNING...WITH WARM UP BY WEDNESDAY AFTERNOON TO ABOVE NORMAL
TEMPERATURES WHICH WILL REMAIN IN PLACE INTO THE WEEKEND. PRECIP
ACTIVITY SATURDAY AND SUNDAY WILL KEEP TEMPERATURES CLOSER TO
SEASONAL.

31

&&

AVIATION...
00Z UPDATE...
ANY ISOLATED SHOWER ACTIVITY IS EXPECTED TO REMAIN NORTH OF THE TAF
SITES THROUGH THIS FORECAST PERIOD. VF CONDITIONS ARE EXPECTED TO
PREVAIL THROUGH 06Z WITH SCATTERED MVFR VISIBILITIES DEVELOPING 06Z
THROUGH 15Z. LOCAL AREAS OF IFR OR EVEN LIFR VISIBILITIES ARE
POSSIBLE BETWEEN 09Z AND 13Z...BUT ONLY TAF SITE WITH A HIGH
POTENTIAL FOR AN EXTENDED PERIOD OF IFR CONDITIONS APPEARS TO BE
KAHN AT THIS TIME. WINDS WILL REMAIN WESTERLY...GENERALLY 6KT OR
LESS THROUGH 15Z...INCREASING TO 6-10KT BY 18Z.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE ON POTENTIAL FOR EARLY MORNING FOG.
HIGH CONFIDENCE ALL ELSE.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          51  78  56  84 /  20  20  10  10
ATLANTA         54  77  59  81 /  10  10   5  10
BLAIRSVILLE     49  71  51  77 /  30  30  20  20
CARTERSVILLE    50  76  54  81 /  10  10  10  10
COLUMBUS        54  80  60  85 /   5  10   5   5
GAINESVILLE     52  74  56  80 /  20  20  20  10
MACON           49  79  56  84 /  10  10  10   5
ROME            50  77  53  83 /  10  10  10  10
PEACHTREE CITY  48  78  53  82 /  10  10   5   5
VIDALIA         55  80  61  85 /   5  10  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM....41
AVIATION...BAKER
Hazardous weather outlook, May 7, 11:55 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1255 PM EDT TUE MAY 7 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1255 PM EDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

..ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON..

AS UPPER LEVEL LOW TRANSITIONS OVER THE CAROLINAS TODAY...PRECIPITATION
CHANCES WILL DIMINISH FROM WEST TO EAST. ISOLATED THUNDERSTORMS
ARE EXPECTED ACROSS EASTERN AND NORTHEAST GEORGIA AS A
RESULT...ESPECIALLY DURING DAYTIME HEATING. NO SEVERE STORMS ARE
EXPECTED AT THIS TIME...AND THE MAIN CONCERNS WILL BE GUSTY WINDS
AND OCCASIONAL LIGHTNING. SMALL HAIL IS ALSO POSSIBLE.

ADDITIONAL RAINFALL AMOUNTS OF 0.25 TO 0.5 INCHES ARE POSSIBLE
ACROSS FAR EASTERN AND NORTHEASTERN GEORGIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY AS ANOTHER FRONTAL
SYSTEM APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Floyd

When
May 7, 9:00 PM EST to 11:00 PM EST
Where
Floyd County, 2.05 mi N of Pinson to 2.04 mi N of Pinson
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.399, -85.075

The Calhoun Times Newspaper reported a car drove into flood waters off Thomas Bluff Road just inside Floyd County after a high speed chase with the Gordon County Police. The driver got out and tried to swim away. The person drowned and his body was found four days later.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Floyd2013-05-0750MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467730.